Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 13, NWS San Angelo, TX

April 13, 1999Coke County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 13, 1999, 9:17 PM CDT for Coke County, Texas. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 13, 1999, 9:17 PM CDT (02:17 UTC)
Expired
Apr 13, 1999, 10:20 PM CDT
In force
63 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Coke County, TX

The radar

The San Angelo radar (KSJT), 58 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 10:05 PM CDTHail 1Robert Lee, TX
Apr 13, 10:05 PM CDTHail 0.75Bronte, TX
Apr 13, 10:15 PM CDTHail 1.75Robert Lee, TX
Apr 13, 10:30 PM CDTHail 1.75Robert Lee, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 4:15 PM CDTTornado WatchSPC6 hr
Apr 13, 9:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1999-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1999-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 140217 RRA
TORSJT
TXC081-140320-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
917 PM CDT TUE APR 13 1999

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  COKE COUNTY IN WEST CENTRAL TEXAS

* UNTIL 1020 PM CDT

* AT 916 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A
  DEVELOPING TORNADO 22 MILES SOUTHWEST OF ROBERT LEE... MOVING
  NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ROBERT LEE AT 950 PM CDT

ABANDON MOBILE HOMES! GO IN A NEARBY STURDY BUILDING. AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

TEW/PM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 13, 1:59 PM CDT, 7 hours 18 minutes earlier.

Area forecast discussion, Apr 13, 1:59 PM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
159 PM CDT TUE APR 13 1999

COMPLEX FORECAST SCENARIO LATE TODAY AND TONIGHT DUE TO MODEL
DIFFERENCES ON TIMING/POTENTIAL SEVERE PARAMETERS AND THE PERSISTENT
LOW CLOUD DECK ACROSS MUCH OF OUR COUNTY WARNING AREA. ETA MODEL
STILL APPEARS TOO FAST WITH SURFACE AND UPPER LEVEL FEATURES AND
PREFER THE SLOWER NGM/AVN SOLUTION. UPPER LEVEL LOW WILL MOVE
EASTWARD INTO NM THIS AFTERNOON AND INTO TX PANHANDLE LATE TONIGHT.
AN UPPER LEVEL RIDGE WILL AMPLIFY OVER EASTERN PACIFIC...AND THE
SOUTHERN STREAM SYSTEM IS PROGGED OPEN UP AS A CLOSED LOW/TROUGH OVER
NORTHERN PLAINS DIGS SOUTHEASTWARD. AT THE SURFACE...EXPECT DRYLINE
AND PACIFIC FRONT TO ADVANCE EASTWARD INTO WEST TX LATER THIS
AFTERNOON AND MOVING ACROSS OUR COUNTY WARNING AREA OVERNIGHT. HIGH
PRESSURE PROGGED TO BUILD DOWN INTO WEST TX LATER WEDNESDAY INTO
THURS.

FOR TONIGHT...AM EXPECTING WIDELY SCATTERED THUNDERSTORMS ALONG
DRYLINE OR PACIFIC FRONT TO ENTER OUR WESTERN CWA AND FILL IN AS A
SQUALL LINE AS IT CONTINUES EAST. COULD HAVE ADDITIONAL DEVELOPMENT
ALONG THE WARM FRONTAL BOUNDARY OVER OUR NORTHEASTERN CWA. WILL
ADJUST POPS TO RANGE FROM CHANCE OVER ABOUT WESTERN HALF OF CWA TO
LIKELY OVER EASTERN CWA. WILL CONTINUE WITH SEVERE WORDING. LATEST
DAY 1 SEVERE THUNDERSTORM OUTLOOK KEEPS OUR NORTHERN CWA IN MODERATE
RISK WITH SLIGHT RISK FURTHER SOUTH...WITH THE SETUP FAVORABLE FOR
SEVERE STORMS. ONLY POSSIBLE INHIBITING FACTORS ARE THE PERSISTENT
LOW CLOUDS WHICH ARE SIGNIFICANTLY RESTRICTING SURFACE HEATING...
AND THE MODELS (ESPECIALLY NGM) MEAN RELATIVE HUMIDITY FIELD BRINGS
IN A DRY SLOT ACROSS OUR AREA EARLY TONIGHT...SUGGESTING THAT
MOISTURE DEPTH WOULD BE SHALLOW. SATELLITE IS SHOWING SOME BREAKS
OVER OUR NORTHERN COUNTIES AND OVER FAR WESTERN CWA. APPEARS THAT
NORTHWEST AND WEST PARTS OF CWA WILL HAVE THE MOST HEATING THIS
AFTERNOON...AND SOME PARTIAL CLEARING MAY REACH OUR FAR
SOUTH/SOUTHEAST COUNTIES. WILL USE MOSTLY A 55 TO 60 RANGE FOR LOWS.
THE LATEST EXCESSIVE RAINFALL OUTLOOK HIGHLIGHTS OUR CENTRAL AND
EASTERN COUNTIES FOR HEAVY RAIN POTENTIAL TONIGHT.

FOR WEDNESDAY MODELS SHOW A SECONDARY COLD FRONT SWEEPING SOUTH
ACROSS CWA WITH STRONG PRESSURE GRADIENT BEHIND IT. APPEARS WIND
ADVISORY CRITERIA WILL BE MET FOR AT LEAST EASTERN BIG COUNTRY AND
HEARTLAND...WITH WINDS LESS STRONG OVER NW HILL COUNTRY. DRY SLOT IN
MORNING WILL BE FOLLOWED BY SOME WRAP AROUND MOISTURE AFTERNOON. FOR
NOW WILL JUST BALANCE WORDING WITH PARTLY CLOUDY. DECENT COLD
ADVECTION WILL BE PARTIALLY OFFSET BY SUNSHINE AND WILL COMPOMISE
HIGHS BETWEEN FAN AND FWC NUMBERS. WEDNESDAY NIGHT WINDS WILL
GRADUALLY DECREASE WITH CLEAR SKIES AND COLDER TEMPS. PREFER A BLEND
BETWEEN COLDER FWC AND WARMER FAN NUMBERS FOR LOWS. FOR THURS HIGH
PRESSURE RIDGE WILL TRANSLATE ACROSS TX BRINGING SUNNY SKY AND COOL
TEMPS...WITH HIGHS GENERALLY IN THE 65 TO 70 RANGE.

ABI 058/066/040/065 5000
SJT 058/070/040/068 4000
JCT 060/072/040/069 4-00

19

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:40 PM CDTSevere Thunderstorm WarningSJTFisher80 min
Apr 13, 7:54 PM CDTTornado WarningSJTMitchell, Nolan61 min
Apr 13, 8:10 PM CDTTornado WarningSJTFisher65 min
Apr 13, 8:28 PM CDTSevere Thunderstorm WarningSJTMitchell62 min
Apr 13, 8:45 PM CDTTornado WarningSJTJones80 min
Apr 13, 9:07 PM CDTSevere Thunderstorm WarningSJTSterling48 min
Apr 13, 9:16 PM CDTSevere Thunderstorm WarningSJTNolan64 min
Apr 13, 9:20 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green50 min
Apr 13, 9:49 PM CDTSevere Thunderstorm WarningSJTShackelford81 min
Apr 13, 9:57 PM CDTSevere Thunderstorm WarningSJTJones, Taylor48 min
Apr 13, 10:18 PM CDTSevere Thunderstorm WarningSJTCoke, Tom Green47 min
Apr 13, 10:20 PM CDTSevere Thunderstorm WarningSJTRunnels50 min
Apr 13, 10:38 PM CDTSevere Thunderstorm WarningSJTThrockmorton47 min
Apr 13, 10:39 PM CDTSevere Thunderstorm WarningSJTTom Green51 min
Apr 13, 10:47 PM CDTSevere Thunderstorm WarningSJTTaylor48 min
Apr 13, 11:00 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman75 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.